Hail, Dyer
- When
- January 25, 7:10 AM CST to 7:15 AM CST
- Where
- Dyer County, 5 mi NW of Dyersburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.081, -89.443
Elevated thunderstorms north of a surface warm front resulted in some hail across northwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Elevated thunderstorms north of a surface warm front resulted in some hail across northwest Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 25, 5:43 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
543 AM CST Mon Jan 25 2021
.DISCUSSION... /issued 522 AM CST Mon Jan 25 2021/
Complex weather setup for the Midsouth today, as a deep upper low
lifts northeast across KS into southeast NE. An east/west axis of
widespread rainfall had lifted north into KY late last evening.
KNQA and KPAH VAD wind profilers showed evidence of a near surface
warm front between the two radars, which appeared in surface
pressure analysis to the north and parallel to I-40. A second warm
front, marine in nature, was evident on surface theta-e and
dewpoint analysis just south of TUP at 5 AM. Patchy dense fog was
occurring north of this marine front. Expect visibilities to
improve as it passes through. The Dense Fog Advisory will likely
need to be extended in time along and north of the marine warm
front.
For the remainder of today, little has changed from earlier
forecasts. The surface low over the Ozarks will become occluded
and the marine warm front will likely stall over northeast AR
this afternoon. In addition, the cold front extending from the
occlusion point will experience less of an eastward push. The CAMs
depictions of modest cross-frontal directional wind shifts appear
to support this scenario.
In a nutshell, expect the northward-advancing marine warm front
to aid in shower and thunderstorm development this morning, into
early afternoon over areas along and north of I-40. By the time
the cold front arrives to east AR by early to midafternoon, it
will be gradually devolving and should have limited potential for
helping to overcome warm sector convective inhibition. Finally, with
weak surface winds overnight, any partial clearing may result in
patchy fog development.
The next upper trof arriving Wednesday will take a more southerly
path in closer proximity to the Midsouth. In addition, it will be
more dynamically impressive, accompanied by a 170KT 250mb speed
max. GFS depicts stratospheric vorticity down below 700mb, a sign
of a well spun-up upper low. Midsouth surface temps will remain
above freezing Wednesday morning, but the cold core low will bring
very steep lapse rates, low freezing levels, and sufficient
moisture to support a mixture of snow and rain showers. The above
freezing surface temps and progressive nature of the trof should
limit minor snow accumulations to grassy areas. But a few quick
bursts of snow showers can't be ruled out, particularly over
northeast AR, the MO bootheel and northwest TN. Wednesday's high
temps have been reduced from NBM guidance.
Fair and mild conditions will prevail Thursday afternoon through
late Friday, before the third in this week's series of upper lows
arrives Saturday. This last system will likely take a more northerly
path than the midweek system, with a less impressive cold core. At
this time, there appears to be little to no mixed winter precip
potential as this system exits Sunday afternoon.
PWB
&&
.AVIATION...
12Z TAF Set
A warm front continues to lift northward across the Mid-South. A
brief period of VLIFR or LIFR conditions may occur just ahead of
the front. Once the front passes northward expect CIGS to begin to
improve likely going to at least MVFR, possibly even VFR around
18Z. KJBR will be the exception to this as the warm front will
likely not move north of the TAF site until just before the cold
front begins to move in. As a result, low CIGS and VSBYS will
continue as SHRAS and even some TSRAS move through ahead of the
front. Expect a broken line of convection to develop along the
cold front, temporarily reducing VSBYS and CIGS as it moves from
west to east this afternoon into the evening hours. Behind the
warm front and ahead of the cold front, strong southerly to
southwesterly winds will occur across the area. In addition, a
strong low level jet over the region will produce low level wind
shear. Once the cold front moves through conditions will return
to VFR. However as winds begin to relax over the area, fog will
quickly begin to develop. The HREF is showing a corridor of dense
fog developing from KJBR eastward to KMKL. However, even KMEM and
KTUP could see VSBYS at least drop to MVFR.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 6 AM CST early this morning for Clay-
Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
MO...Dense Fog Advisory until 6 AM CST early this morning for Dunklin-
Pemiscot.
MS...Dense Fog Advisory until 6 AM CST early this morning for Alcorn-
Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
Yalobusha.
TN...Dense Fog Advisory until 6 AM CST early this morning for Benton
TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 332 AM CST Mon Jan 25 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-261145- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 332 AM CST Mon Jan 25 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Patchy dense fog will reduce visibilities to a half mile or less early this morning. There is a Marginal Risk for severe thunderstorms over the through late afternoon, mainly over areas to the west and north of Tupelo. Damaging winds will be the primary threat, large hail a secondary threat. There is a Marginal Risk of flash flooding through late afternoon, over areas to the north of Interstate 40. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
The Memphis radar (KNQA), 91 km away, was scanning. The volume nearest the first event began at 13:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940420.